Until I needed it myself, I was completely unaware that so many women close to me had used Emergency Contraception or the “morning after pill”. At the time, it was very reassuring to hear my friends’ experiences, and because so many women on the EmpowHER website ask questions regarding EC, I thought I would share my own experience and try to provide some answers to general concerns women have after taking the pill.
My need for EC was the result of a mistake many couples make when using condoms. (Now YOU definitely won’t!) Instead of pulling out after his orgasm, my partner remained inside me and when his erection shrank, the condom fell off. I immediately knew that despite my aversion to unnatural hormones, I had no choice but to use Emergency Contraception. First rule of thumb: when in doubt, just take the pill! It’s much less expensive than an abortion or a baby.
I headed to Walgreens and was quickly helped by a pharmacist who seemed quite used to seeing disheveled young women asking for the drug. Anyone over the age of 17 is now able to acquire EC without a prescription, thanks to the recent work of dedicated women's health activists. The brand of EC I received was called Next Choice, an option that contains 2 doses of Levonorgestrel (a hormone commonly used in birth control pills), to be taken 12 hours apart. Another common brand is the Plan B One-Step, consisting of only one pill.
Sitting in the parking lot, I carefully read all the directions on the Next Step package and swallowed the pill. I knew I was well within the time constraints of the pill’s effectiveness (3 days or 72 hours), but because the earlier you take the drug the more effective it will be, I still felt hurried. All day I awaited side effects like dizziness, nausea, or headache, but none came. 12 hours after my first dose, I took the 2nd pill – still feeling just fine.
2 days after I took the pills, I began to feel some cramping. Although it was not yet time in my cycle, I experienced a very light, 3-day period.* Because early stages of pregnancy can also cause similar symptoms, just in case I also took a pregnancy test to confirm. Negative! Though it took about 2 months until my menstrual cycle was regular again, it was clear that the Next Choice pill had done its job with minimal side effects. Sometimes, drugs truly are miracles.
Please feel free to share your own experience with EC, or ask any questions about mine! If there’s interest, I’d love to provide more details about how the drug works and its common side effects. I also (as always) recommend doing your own research on the pill. Planned Parenthood's website is a great place to start: http://www.plannedparenthood.org/health-topics/emergency-contraception-morning-after-pill-4363.htm
* Important clarification: EC is not the abortion pill. If you are already pregnant, the hormone will not have any effect on a fetus. Instead, Levonorgestrel can prevent ovulation, thicken your vaginal discharge making it less penetrable to sperm, and help shed your uterine lining to prevent implantation of an egg – resulting in the common side effect of a period-like bleeding.
Add a Comment182 Comments
So when am I supposed to expect for my period to come? And also, can we get pregnant if we don't get penetrated?August 3, 2016 - 3:36pm
Thank you so much for replying Maryann.
So when is my next period expected to come?August 3, 2016 - 2:53pm
I took the combined pill within 12 hours after me and my boyfriend did dry humping (no actual intercourse), but we were so insecure i had to take the combined pill. I had a bleeding 10 days after that, it was heavy on the first day and got lighter until day 4. I also have cramps for 5 days now. Could the bleeding and cramping come from the pill effects or am i pregnant? I havent take any test. Hope u will answer this as i really am worried. ThanksJuly 24, 2016 - 1:44am
You can relax. The bleeding showed you did not become pregnant. Both the bleeding and cramping are side effects of the pill.
Regards,July 25, 2016 - 9:13am
I had unprotected sex the day before my period was due. I took the morning after pill. I now have a brownish discharge for the last two days. Could i be pregnant?July 12, 2016 - 7:36am
There was no need to take the morning after pill. An emergency contraceptive prevents pregnancy by preventing ovulation.
In your situation, ovulation happened about two weeks ago. Having unprotected intercourse the day before your period was due had no risk.
Wait and see if the discharge changes to a red, blood colored flow. If not, contact your gynecologist, report what has and is happening and follow his/her instructions.
Regards,July 12, 2016 - 9:32am
Hi, I had sex 5days to my period, I took menstrogen that day and also took postinor 1 the second day after another sex, I should have my period on the 5th of July but not yet coming and today is 8th of July, I did use PT strip for test but was negative, have being feeling am pregnant and I don't want it, please what can I do to avoid it been positive laterJuly 8, 2016 - 1:38am
You had intercourse five days before your period was due. Correct?
I am not familiar with menstrogen. Limited information indicates it is contains synthetic estrogen and progesterone. How did you obtain this drug? Was it prescribed by your doctor as a form of birth control or to regulate your menstrual cycle?
Why did you take menstrogen along with Postinor?
Anonymous, both of these pills are powerful and have caused an upset in the hormonal balance that controls your menstrual cycle. I urge you to contact your doctor about this, today.
Regards,July 8, 2016 - 9:26am
Hi am 21 years old and I had sex with my bf in the 20th of May the last day of my period..he pulled out but we werent sure if he cummed in me so i took a morning after pill the next day as a precaution .a week later after taking the pill on the 28th I experienced a light bleeding for 5 days .my regular period was supposed to start on the 12th of June but it has been 7 days with no sign of em.I took a home pregnancy test and it came out negative but am still freaked out.could that 5day light bleeding been my period?could I be pregnant? Thanks I'm advanceJune 18, 2016 - 11:10am
There was no risk of becoming pregnant by having intercourse on the last day of your period. It was too early in the new menstrual cycle for ovulation, so no released egg to fertilize.
The light bleeding was breakthrough bleeding caused by taking the pill. It was light because your uterine lining did not have enough time to build up following your period.
I doubt you are pregnant. The delay in your period is a result of taking the pill. I suggest you speak with your gynecologist.
Regards,June 20, 2016 - 9:42am